Background: Dabigatran etexilate is the first oral direct thrombin inhibitor approved in the United States. Unlike warfarin, dabigatran has no known antidote. Providers should be aware of patients that may be at risk for dabigatran coagulopathies and recognize potential treatment options.
Objective: To report a case of hemorrhagic gastritis in a patient with chronic renal insufficiency recently initiated on dabigatran etexilate.
Case summary: An 85-year-old white man with a known history of hypertension and stage III chronic kidney disease presented to the Emergency Department complaining of dark stools, shortness of breath, and abdominal pain. The patient recently started dabigatran 150mg twice daily for new-onset atrial fibrillation. An upper gastrointestinal endoscopy identified non-specific gastritis with hemorrhage. It was determined to be probable using the Naranjo Probability Scale that gastrointestinal hemorrhaging was a result of dabigatran therapy. Fresh frozen plasma was used to reverse the dabigatran-induced coagulopathy.
Conclusion: This case highlights the challenges that providers may face when dealing with life-threatening bleeding in patients receiving dabigatran.
Copyright © 2013 Elsevier Inc. All rights reserved.